Tornadoes · United States · Ohio · 2023

EF0 tornado, Rockdale to Le Sourdsville, Ohio, August 14, 2023

From Rockdale to Le Sourdsville, this EF0 tornado ran 1.3 miles across Butler County on August 14, 2023, touching down at 7:50 PM EDT and reaching 20 yards wide. It killed nobody, and did $3,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
August 14, 2023
Touchdown
7:50 PM EDT (23:50 UTC)
Lifted
7:54 PM EDT (23:54 UTC)
On the ground
4 minutes
Path length
1.3 miles (2.1 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
Property damage
$3,000
County
Butler County
Touchdown point
39.446, -84.461
Lift-off point
39.438, -84.438
Record number
2308141750-01

The damage survey

2 damage points were recorded along this path by NWS ILN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 65 mph.

  • Video shows circulation moving through the area.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Thunderstorms developed along a warm front as a low pressure system moved through the region.

The tornado first touched down in the vicinity of Chrisholm MetroPark in the Historical Farmstead Area north of Woodsdale Road. At the park, tree damage was observed within the northeast section of the park. The next evidence of the tornado was found south of the Great Miami River in a neighborhood west of the Wright Brothers Memorial Highway. Security camera video from a residence on Dedham Drive shows a circulation quickly moving through the area, tossing light debris. Small tree limbs were also reported down in the neighborhood.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:32 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the tornado touched down at Aug 14, 3:34 PM EDT, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 14, 3:34 PM EDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
334 PM EDT Mon Aug 14 2023

.SYNOPSIS...
Showers and storms are expected into this evening, with a
lingering shower possible through the day on Tuesday. Cooler and
drier air will settle into the region by midweek, with
seasonable temperatures. Summertime warmth will gradually build
back into the Ohio Valley by next weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Strong mid level low to translate east from the Mid MS VLY
through the southern Great Lakes overnight/Tuesday.

Elongated surface low pressure centered over northern Illinois
to track east to a position over Lake Erie by Tuesday morning.
Widespread rain showers with limited embedded thunder ahead of a
warm front -- associated with an initial impulse have tracked
northeast thru ILN/s area this morning into the aftn

Considerable cloud cover has limited instability thru early
afternoon. A very moist environment is in place with PWATs
around 2 inches.

Increasing deep layer flow and favorable low level moisture
will work to offer ML CAPES values of 500 to around 1000 J/KG
ahead of eastward advancing surface cold front. The best
instability looks to work into ILN/s se counties where a better
chance for late day breaks in the clouds will occur.

With strong forcing and ample moisture, expect convective re-
development ahead of elongated surface low and associated cold
front. The most favored location for severe storms will be over
our southeast counties where the best instability will be
located. This potential looks rather limited due to the limited
instability. Heavy rainfall rates and localized flooding will
be possible thru this evening in the very moist environment.

Showers and thunderstorms will diminish from west to east
through the late evening hours, with dry conditions just about
everywhere by midnight. Cloud cover lingers across the north
with some temporary scattering of the clouds across the south.

Lows tonight to range from near 60 west to the middle 60s east.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Mid level low to pivot east through the southern Great Lakes
Tuesday. Wrap around moisture will develop back into the region
Tuesday morning, bringing widespread clouds and a chance for
showers and perhaps a rumble of thunder across the far north.
The convective activity will be focused along a southward
sagging surface trof.

Highs on Tuesday will be well below seasonal normals, ranging
from the lower 70s north to the upper 70s south.

As the mid level low shifts off to the east surface high
pressure will begin to build into the area from the west. Any
lingering showers over the far northeast in the early evening
will end and clouds will decrease from the west overnight. The
potential exists for fog/status development especially in valley
locations. Cool lows to range from the mid 50s west to around 60
east.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Final remnants of the upper level low will be departing the area by
Wednesday morning, leaving drier conditions in place as surface high
pressure moves in from our west. Clouds decrease throughout the day
with high temperatures reaching the mid to upper 70s with lower
relative humidities. Overnight lows into Thursday fall to the upper
50s/low 60s.

This high pressure is quickly nudged east as a quick moving
disturbance comes in from the west. Low pressure moving through
Canada drags a weak/washed out cold front through our region
Thursday afternoon/ evening. Highest chance of PoPs will be in our
northern counties, however, did go ahead and extend pcpn shield
throughout most of our area.

After the cold front departs, the area dries out and our PWATs
decrease substantially, indicating a very dry airmass in place for
the start of the weekend. In addition to this, there is more
ensemble agreement and, therefore, higher confidence on an expansive
ridge building into Plains/Midwest this coming weekend (nearing ~600
dam by early next week). This translates to quite warm conditions
arriving to the Ohio Valley, slowly creeping up from highs in the
upper 70s/low 80s on Friday to approaching 90 by Sunday.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Elongated surface low pressure over northern Illinois to track
east to a position over Lake Erie by Tuesday morning. Rain
showers with limited embedded thunder has tracked northeast
ahead of a warm front associated with this system. Conditions
have dropped thru MVFR to IFR at times in rain showers.

The widespread showers will diminish this afternoon but
scattered thunderstorms will be possible with the approach and
passage of an associated cold front this evening.

Expect low clouds to linger with prevailing MVFR ceilings
improving to VFR after the frontal passage. MVFR ceilings will
likely linger across the northern TAF sites.

As the mid level trof tracks across southern Great Lakes MVFR
ceilings will likely redevelop across all TAF sites.

Light easterly winds at less than 10KTS will become southwest
late in the day into this evening and then become west-southwest
around 10 kts after the frontal passage. The west winds will
gust up to 22 KTS.

OUTLOOK...MVFR ceilings possible Tuesday night.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...CA
AVIATION...AR
Hazardous weather outlook, Aug 14, 3:46 AM EDT, 16 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
346 AM EDT Mon Aug 14 2023

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-150900-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
346 AM EDT Mon Aug 14 2023

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Showers and storms are expected throughout the day today. Locally
heavy rain may result in isolated flooding issues, especially this
morning through early afternoon. A few strong to severe storms may be
possible by this afternoon through early evening, with strong to
damaging winds being the primary threat. A tornado cannot be ruled
out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

In the hours before

Special weather statement, Aug 14, 7:47 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Wilmington OH
747 PM EDT Mon Aug 14 2023

OHZ061-070-071-150030-
Montgomery OH-Warren OH-Butler OH-
747 PM EDT Mon Aug 14 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN BUTLER,
NORTHWESTERN WARREN AND SOUTHEASTERN MONTGOMERY COUNTIES THROUGH 830
PM EDT...

At 747 PM EDT, a strong thunderstorm was located over Trenton, moving
east at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Kettering, Middletown, Miamisburg, Lebanon, Springboro, Monroe,
Trenton, Franklin, Moraine, Carlisle, South Middletown, West
Carrollton, Waynesville, Hunter, Williamsdale, Germantown, New Miami,
Centerville, Jacksonburg and State Route 63 at State Route 741.

This includes the following Interstates...
 I-71 in Ohio between mile markers 31 and 36.
 I-75 in Ohio between mile markers 28 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3956 8452 3957 8449 3957 8448 3958 8448
      3971 8414 3939 8408 3943 8453
TIME...MOT...LOC 2347Z 257DEG 25KT 3946 8450

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Clark

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cncnati-Daytn, OH (KILN), 12:00Z

11.8 hours before the tornado, 56 km from the path. August 14, 2023.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2023-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -72179, lifted condensation level 1201 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2023-08-14The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 70 square meters per square second, 0 to 6 km bulk shear 28 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-72179 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
28 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

Cncnati-Daytn, OH (KILN), 00:00Z

0.2 hours after it, 56 km from the path. August 15, 2023.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2023-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 358 joules per kilogram, CIN -23, lifted condensation level 798 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2023-08-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 54 square meters per square second, 0 to 6 km bulk shear 38 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-23 J/kg
Surface CAPE
935 J/kg
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

The surface observations

Hamilton (HAO), 11 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:50 UTC0° 0 kt1010.2
21:53 UTC80730° 0 kt1010.2
21:55 UTC0° 0 kt1010.2
22:00 UTC190° 2 kt1009.8
22:05 UTC0° 0 kt1009.8
22:10 UTC0° 0 kt1009.8
22:15 UTC0° 0 kt1009.8
22:20 UTC0° 0 kt1009.5
22:25 UTC120° 5 kt1009.1
22:30 UTC150° 4 kt1009.5
22:35 UTC160° 4 kt1009.5
22:40 UTC230° 2 kt1009.5
22:45 UTC210° 2 kt1009.5
22:50 UTC210° 4 kt1009.8
22:53 UTC81720° 0 kt1009.8
22:55 UTC0° 0 kt1009.5
23:00 UTC200° 2 kt1009.5
23:05 UTC0° 0 kt1009.5
23:10 UTC0° 0 kt1009.5
23:15 UTC220° 2 kt1009.5
23:17 UTC7871 3 kt1009.5VCTS
23:20 UTC0° 0 kt1009.5
23:25 UTC0° 0 kt1009.5
23:30 UTC0° 0 kt1009.5
23:35 UTC0° 0 kt1009.5
23:40 UTC0° 0 kt1009.5
23:45 UTC0° 0 kt1009.8-RA
23:50 UTC0° 0 kt1009.8-RA BR
23:53 UTC75720° 0 kt1009.8-TSRA BR
23:55 UTC0° 0 kt1009.8-RA BR
00:00 UTC0° 0 kt1009.8-RA BR
00:05 UTC0° 0 kt1009.8-RA BR
00:10 UTC0° 0 kt1009.8RA BR
00:12 UTC75730° 0 kt1009.8VCTS RA BR
00:14 UTC7573170° 4 kt1009.8TSRA BR
00:15 UTC170° 5 kt1009.8RA BR
00:17 UTC7473 3 kt1009.8TSRA BR
00:20 UTC210° 2 kt1010.2-RA BR
00:20 UTC7472 3 kt1010.2-TSRA BR
00:25 UTC74720° 0 kt1009.8-TSRA BR
00:25 UTC0° 0 kt1009.8-RA BR
00:30 UTC0° 0 kt1009.5-RA
00:35 UTC74720° 0 kt1009.8VCTS -RA
00:35 UTC0° 0 kt1009.8-RA
00:40 UTC0° 0 kt1010.2-RA
00:42 UTC74720° 0 kt1009.8-RA
00:45 UTC0° 0 kt1009.8-RA
00:50 UTC0° 0 kt1009.8-RA
00:53 UTC74720° 0 kt1009.8-RA
00:55 UTC0° 0 kt1009.8-RA
01:00 UTC0° 0 kt1009.8-RA BR
01:05 UTC0° 0 kt1009.8RA BR
01:09 UTC74720° 0 kt1010.2+RA BR
01:10 UTC0° 0 kt1010.2+RA BR
01:14 UTC7472280° 3 kt1010.2+RA BR
01:15 UTC0° 0 kt1010.2+RA BR
01:19 UTC7472 4 kt1010.2+RA BR
01:20 UTC270° 5 kt1010.2+RA BR
01:25 UTC210° 2 kt1010.2+RA BR
01:28 UTC7372 3 kt1010.2+RA BR
01:30 UTC210° 2 kt1010.5RA BR
01:34 UTC73710° 0 kt1010.5VCTS -RA BR
01:35 UTC0° 0 kt1010.5-RA BR
01:36 UTC72710° 0 kt1010.5VCTS -RA BR
01:40 UTC0° 0 kt1010.5-RA
01:45 UTC0° 0 kt1010.5-RA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Cincinnati radar (KILN), 54 km away, was scanning. The volume nearest the touchdown began at 23:48 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:50 UTCTORNADO2 S TrentonButler, OHEF0 tornado confirmed in Butler County, Ohio. Winds estimated to 65 MPH.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2023 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are

The other tornadoes of August 14, 2023

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 141:25 PM CDTUnratedDubuque, IA1.220
August 144:22 PM CDTUnratedLee, IL0.310
August 146:32 PM EDTEF0Franklin, IN2.8150$70,000
August 1412:56 AM EDTEF1Avery, NC3.035$5,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.